Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Northern Indiana

April 30, 2003LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 30, 2003, 9:11 AM EST for LaGrange County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 9:11 AM EST (14:11 UTC)
Expired
Apr 30, 2003, 10:00 AM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KIWX 301411
SVRIWX
INC087-301500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
910 AM EST WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA

* UNTIL 1000 AM EST

* AT 910 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LAGRANGE...MOVING EAST AT
  35 MPH.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4156 8523 4155 8548 4172 8562 4174 8523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:30 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 30, 6:30 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST WED APR 30 2003

12Z TAF DISCUSSION
WARM FRONT WILL MOVE NORTH ACROSS CWA TODAY WITH BETTER COVERAGE OF
TSTMS NEAR KSBN. FIRST MCS MOVING ACROSS IL INTO NW IN/SW MI THIS
MORNING WILL BRUSH KSBN WITH 2ND AREA OVER CNTRL IL FOLLOWING
BEHIND. ALSO WEAK SHRTWV THIS AFTERNOON SHOULD FIRE STORMS ACROSS
ENTIRE REGION. COLD FRONT WEST OF NRN IN TONIGHT WITH GOOD
INSTABILITY AND HARD TO TIME WAVES MOVING THROUGH. WILL KEEP TSTMS
INTO EARLY EVENING AND LATE LATER SHIFTS ADD ON FOR OVERNIGHT.

PREVIOUS PUBLIC DISCUSSION
MODELS INDICATE MCS OVER NE/IA TO MOVE NORTHEAST TODAY...HOWEVER
850-300 FLOW AND NEARBY RADARS INDICATE MORE OF AN EASTERLY MOTION.
SHOWER DEVELOPMENT HAS BEEN ON THE INCREASE OVER N/C IL THE PAST FEW
HOURS. THUS...WILL HAVE CHANCE OF SHOWERS IN THE FCST WITHOUT TIMING
TODAY. THIS AFTERNOON THUNDER CHANCES WILL INCREASE AS A WARM FRONT
MOVES FROM SOUTH TO NORTH ACROSS THE CWFA AND A WEAK 500MB SHORTWAVE
APPROACHES FORM THE WEST. HAIL POSSIBLE WITH WET BULB ZERO HEIGHTS
TO BE AROUND 9000 FEET.

COLD FRONT APPROACHES FROM THE WEST TONIGHT AS RIPPLES OF LOW
PRESSURE MOVE NORTHEAST ALONG IT. STORMS TO BE WIDESPREAD TO OUR
WEST TONIGHT...ESP IA/MO/W IL. AS THESE STORMS MOVE EAST THEY SHOULD
ENTER THE CWFA...ESP AFTER MIDNIGHT. COLD FRONT THEN PASSES THROUGH
ON THURSDAY WITH SHOWERS AND STORMS LIKELY.

THURSDAY NIGHT/FRIDAY SOMEWHAT IN QUESTION. GFS THURSDAY NIGHT
PRODUCES A MCS OVER S IL AND MOVES IT NORTHEAST TO NY BY FRIDAY
AFTERNOON. ETA HAS NO SUCH FEATURE. GFS LIEKLY SUFFERING FROM ITS
CONVECTIVE FEEDBACK PROBLEM SO WILL GO WITH THE ETA...MEANING CHANCE
POPS THURSDAY NIGHT WITH BEST CHANCE SOUTHEAST IN THE EVENING AS
COLD FRONT SAGS SOUTHWARD. CHANCE FOR PRECIP ON FRIDAY LOOKS MINIMAL
AS HIGH PRESSURE BUILDS IN FROM THE NORTH AND RH DECREASES...SO WILL
KEEP POPS AT ONLY 30 PERCENT.

TEMPS TOUGH TODAY...850 TEMP PROGS SUPPORTING 80 DEGREES IN THE
SOUTH IF THERES ENOUGH SUN. WILL COUNT ON CU DEVELOPMENT...DEBRIS
CLOUDS...AND SCATTERED PRECIP TO KEEP TEMPS FROM REACHING THEIR FULL
POTENTIAL. ALSO...LARGE TEMP DIFFERENCE FROM NORTH OF THE WARM FRONT
TO SOUTH.

NO CHANGES TO EXTENDED FORECAST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/RES
Hazardous weather outlook, Apr 30, 5:04 AM EST, 4 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES
FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE
THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO
THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION.
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND
THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:12 PM ESTSevere Thunderstorm WarningIWXAdams33 min
Apr 30, 4:00 PM ESTSevere Thunderstorm WarningIWXStarke60 min
Apr 30, 4:05 PM ESTSevere Thunderstorm WarningIWXPulaski40 min
Apr 30, 4:23 PM ESTSevere Thunderstorm WarningIWXMarshall67 min
Apr 30, 5:15 PM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Apr 30, 6:00 PM ESTSevere Thunderstorm WarningIWXNoble60 min
Apr 30, 6:01 PM ESTSevere Thunderstorm WarningIWXNoble59 min
Apr 30, 6:35 PM ESTSevere Thunderstorm WarningIWXDeKalb55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.